Alert archive / Kansas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 230, NWS Dodge City, KS

August 25, 2014Hamilton County, Kearny County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 25, 2014, 4:28 PM MDT for Hamilton County, Kearny County, Kansas. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2014, 4:28 PM MDT (22:28 UTC)
Expired
Aug 25, 2014, 4:53 PM MDT
In force
25 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Hamilton County, KS, Kearny County, KS

The radar

The Dodge City radar (KDDC), 135 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.5 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
644 J/kg
Mixed-layer CIN
-283 J/kg
Mixed-layer LCL
2041 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-68 m²/s²
0-3 km storm-relative helicity
-30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

315 
WUUS53 KDDC 252228
SVRDDC
KSC075-093-252330-
/O.NEW.KDDC.SV.W.0230.140825T2228Z-140825T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
528 PM CDT MON AUG 25 2014

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN HAMILTON COUNTY IN SOUTHWEST KANSAS...
  NORTHERN KEARNY COUNTY IN SOUTHWEST KANSAS...

* UNTIL 630 PM CDT/530 PM MDT/

* AT 524 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 10 MILES NORTHWEST OF LAKIN...OR 30 MILES WEST OF GARDEN
  CITY...AND MOVING NORTH AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KEARNY AND NORTHEASTERN HAMILTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 10161 3826 10118 3795 10126 3795 10152
TIME...MOT...LOC 2227Z 211DEG 7KT 3804 10140
WIND...HAIL 60MPH 1.00IN

$$
2 follow-up statements
339 
WWUS53 KDDC 252248
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
548 PM CDT MON AUG 25 2014

KSC075-093-252330-
/O.CON.KDDC.SV.W.0230.000000T0000Z-140825T2330Z/
KEARNY KS-HAMILTON KS-
548 PM CDT MON AUG 25 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHEASTERN
HAMILTON AND NORTHWESTERN KEARNY COUNTIES UNTIL 630 PM CDT/530 PM
MDT/...

AT 548 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS
STORM WAS LOCATED 12 MILES NORTHWEST OF LAKIN...OR 30 MILES WEST OF
GARDEN CITY...MOVING NORTH AT 5 MPH.

LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF CENTRAL KEARNY AND NORTHEASTERN HAMILTON
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3826 10161 3826 10125 3798 10127 3798 10153
TIME...MOT...LOC 2248Z 168DEG 5KT 3807 10141
WIND...HAIL 60MPH 1.00IN

$$
275 
WWUS53 KDDC 252253
SVSDDC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
553 PM CDT MON AUG 25 2014

KSC075-093-252304-
/O.CAN.KDDC.SV.W.0230.000000T0000Z-140825T2330Z/
KEARNY KS-HAMILTON KS-
553 PM CDT MON AUG 25 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HAMILTON AND
NORTHWESTERN KEARNY COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THIS
THUNDERSTORM.

LAT...LON 3826 10161 3826 10125 3798 10127 3798 10153
TIME...MOT...LOC 2254Z 168DEG 5KT 3808 10141

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 2:24 PM MDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 2:24 PM MDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT Mon Aug 25 2014

...Updated for long term discussion...

.SHORT TERM...(This evening through Tuesday)
ISSUED AT 241 PM CDT MON AUG 25 2014

A COLD FRONT HAS SAGGED SOUTHWARD AND AUGMENTED BY EARLIER
CONVECTION WAS LOCATED BETWEEN GARDEN CITY AND HAYS. THIS BOUNDARY
IS FORECAST TO BE NEARLY STATIONARY INTO THIS EVENING. THE BOUNDARY
WILL SERVE AS A FOCUS FOR LATE AFTERNOON AND OVERNIGHT
THUNDERSTORMS. MODERATE INSTABILITY WITH CAPE FORECAST OF AROUND
2500 J/KG NEAR AND NORTH OF THIS FRONTAL BOUNDARY. COULD SEE SOME
STRONG OUTFLOW WINDS OF 50 MPH OR HIGHER AND SOME SMALL HAIL. A FEW
STORMS COULD APPROACH NEAR SEVERE LIMITS INTO THE EVENING. WEAK MID
LEVEL WIND FIELDS AND SHEAR SHOULD BE ENOUGH TO KEEP MOST STORMS
BELOW SEVERE LIMITS. THE BEST POTENTIAL FOR STORMS WILL BE GENERALLY
NORTH OF HIGHWAY 96 AND INTO THE I-70 CORRIDOR. ALSO SOME POTENTIAL
FOR LOCALLY HEAVY RAINFALL IN THOSE AREAS IF THUNDERSTORMS CAN TRAIN
OVER THE SAME AREAS. WILL KEEP SMALL POPS GOING SOUTH OF THE
BOUNDARY INTO THE OVERNIGHT PERIODS. SOUTHEAST WINDS WILL BECOME
LIGHT AND VARIABLE TOWARDS MORNING WITH OUTFLOWS CAUSING THE FRONT
TO SAG MORE SOUTH INTO SOUTHWEST KANSAS. OVERNIGHT LOWS WILL BE MILD
IN THE MID TO UPPER 60S. PARTS OF SOUTH CENTRAL KANSAS NEAR SAINT
JOHN TO COLDWATER AND EAST MAY NOT SEE ANY STORMS AND BE WARMER
OVERNIGHT AROUND 70.

FOR TUESDAY, WILL CONTINUE WITH 20 TO 30 PERCENT CHANCES FOR
THUNDERSTORMS, MAINLY IN THE AFTERNOON, GENERALLY WEST OF A LARNED
TO COLDWATER LINE. THUNDERSTORMS MAY AGAIN FORM WHERE ANY BOUNDARIES
ARE LEFT OVER. WEAKER INSTABILITY AND WIND FIELDS SHOULD PRECLUDE
SEVERE THUNDERSTORM CHANCES. WINDS WILL BE LIGHT AND VARIABLE THEN
BECOMING SOUTHEASTERLY 15 TO 20 MPH UNDER PARTLY CLOUDY SKIES. HIGHS
WILL BE COOLER WITH MOIST UPSLOPE FLOW AND RESIDUAL CLOUDINESS
MAINLY EAST OF DODGE CITY. HIGHS WILL RANGE FROM THE LOW TO MID 90S
WEST OF DODGE CITY TO THE MID AND UPPER 90S EAST.

.LONG TERM...(Tuesday night through Monday)
ISSUED AT 304 PM CDT MON AUG 25 2014

An upper level low over the western United States will slowly
progress eastward and pass across western Kansas by Friday. Ahead
of this feature, low level moisture will be plentiful and 700mb
temperatures will cool to around 10C. The best chance of the more
widespread and heavy rainfall through Wednesday will be along and
north of a stalled out frontal boundary across northern Kansas and
points northward from there where low to mid level moisture will be
plentiful. Mid level temperatures are progged to cool to around
10C through Wednesday across southwest Kansas so that isolated to
scattered thunderstorms are possible even south of the front. By
Thursday and Friday as the upper level system gets closer and mid
level temperatures drop further, the chance for widespread
thunderstorm activity will increase across southwestern Kansas,
along with cooler temperatures. High temperatures will still be in
the lower 90s on Wednesday, and then fall into the 80s by Thursday
and Friday as cloud cover and precipitation increase. The ECMWF is
slower to bring this system through western Kansas with the GFS
the most progressive. But it does appear that the significant
rainfall will be over by Friday night. A slow warming trend can be
expected thereafter as the mid level flow becomes more westerly
across the Rockies, with lee troughing becoming established.
Thunderstorm activity may increase again sometime early next week
as low level moisture surges north from the Gulf of Mexico along
the southern edge of the westerlies. But mid level temperatures
will once again become quite warm so that mid level capping may
suppress convection.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
ISSUED AT 1222 PM CDT MON AUG 25 2014

A cold frontal boundary is forecast to be stalled out between KGCK
and KHYS into this evening with southeasterly winds, south of the
boundary and northeasterly winds 10-20kt north of the boundary.
Some thunderstorms may develop up near this boundary towards
01-03Z time frame in the KHYS area into the night. The frontal
boundary likely to sag south towards morning into the KGCK and
KDDC areas with light and variable winds. VFR conditions are
anticipated expect in thunderstorms. Some thunderstorms in the
KHYS area may produce strong outflow winds to 50kt and small hail.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  68  95  69  92 /  20  30  30  30
GCK  66  93  68  90 /  30  40  40  40
EHA  66  93  66  89 /  20  40  30  40
LBL  67  94  68  92 /  20  40  30  40
HYS  65  94  68  91 /  60  40  50  50
P28  72  99  73  96 /  20  10  10  30

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kruse
LONG TERM...Finch
AVIATION...Kruse
Hazardous weather outlook, Aug 25, 3:00 AM MDT, 13 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
400 AM CDT MON AUG 25 2014

KSZ030-031-043>046-061>066-074>081-084>090-260900-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
400 AM CDT MON AUG 25 2014 /300 AM MDT MON AUG 25 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS WESTERN
KANSAS LATE THIS AFTERNOON. THUNDERSTORMS NORTH OF HIGHWAY 96
WILL INCREASE IN AREAL COVERAGE DURING THE OVERNIGHT PERIOD. A FEW
OF THESE STORMS NORTH OF HIGHWAY 96 WILL BE CAPABLE OF PRODUCING
PERIODS OF HEAVY RAINFALL. HAIL THE SIZE OF QUARTERS AND WIND
GUSTS OF 60 MPH WILL ALSO BE POSSIBLE, ESPECIALLY NORTH OF
INTERSTATE 70 EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS ON TUESDAY, MAINLY
ACROSS WEST CENTRAL AND NORTH CENTRAL KANSAS. AT THIS TIME THE
MAIN HAZARD APPEARS TO BE WIND GUSTS UP TO 50 MPH AND FREQUENT
LIGHTNING.

THE CHANCE FOR THUNDERSTORMS WILL THEN CONTINUE THROUGH THE
REMAINDER OF THE WORK WEEK. A FEW STRONG STORMS MID TO LATE WEEK
WILL BE CAPABLE OF PRODUCING SMALL HAIL AND GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED EARLY TONIGHT NORTH OF HIGHWAY
96.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

BURGERT

In the hours before

Special weather statement, Aug 25, 1:54 PM MDT, 2 hours 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
254 PM CDT MON AUG 25 2014

KSZ084-085-252030-
MORTON-STEVENS-
254 PM CDT MON AUG 25 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR MORTON AND STEVENS COUNTIES...

AT 252 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 11 MILES NORTH OF ROLLA...OR 38 MILES NORTHWEST
OF LIBERAL...AND MOVING NORTHEAST AT 10 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

&&

LAT...LON 3739 10154 3730 10136 3716 10158 3730 10166
TIME...MOT...LOC 1955Z 232DEG 7KT 3727 10156

CARUSO
Special weather statement, Aug 25, 3:38 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
438 PM CDT MON AUG 25 2014

KSZ062-063-252230-
FINNEY-KEARNY-
438 PM CDT MON AUG 25 2014

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR FINNEY AND KEARNY COUNTIES...

AT 436 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES NORTHWEST OF LAKIN...OR 24 MILES WEST
OF GARDEN CITY...AND MOVING NORTH AT 10 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

&&

LAT...LON 3824 10142 3820 10106 3788 10116 3795 10147
TIME...MOT...LOC 2138Z 200DEG 7KT 3801 10130

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 25, 1:54 PM MDTSpecial Weather StatementDDCStevens36 min
Aug 25, 3:38 PM MDTSpecial Weather StatementDDCKearny52 min
Aug 25, 4:45 PM MDTSevere Thunderstorm WarningDDCEllis, Ness, Rush, Trego39 min
Aug 25, 4:49 PM MDTAreal Flood WarningDDCMorton, Stevens5 hr
Aug 25, 5:12 PM MDTSevere Thunderstorm WarningDDCHamilton48 min
Aug 25, 5:16 PM MDTSevere Thunderstorm WarningDDCFinney, Hodgeman, Ness19 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.